Mathematical Reviews

From Wikipedia, the free encyclopedia
  (Redirected from Mathematical Citation Quotient)
Jump to: navigation, search
Mathematical Reviews  
Abbreviated title (ISO 4) MR
Indexing
ISSN 0025-5629
OCLC number 1756873
Links

Mathematical Reviews is a journal and online database published by the American Mathematical Society (AMS) that contains brief synopses (and occasionally evaluations) of many articles in mathematics, statistics and theoretical computer science.

Reviews[edit]

The journal was founded by Otto E. Neugebauer in 1940[1] as an alternative to the German journal Zentralblatt für Mathematik,[2] which Neugebauer had also founded a decade earlier, but which under the Nazis had begun censoring reviews by and of Jewish mathematicians.[1] The goal of the new journal was to give reviews of every mathematical research publication. As of November 2007, the Mathematical Reviews database contained information on over 2.2 million articles. The authors of reviews are volunteers, usually chosen by the editors because of some expertise in the area of the article. It and Zentralblatt für Mathematik are the only comprehensive resources of this type. (The Mathematics section of Referativny Zhurnal is available only in Russian and is smaller in scale and difficult to access.) Often reviews give detailed summaries of the contents of the paper, sometimes with critical comments by the reviewer and references to related work. However, reviewers are not encouraged to criticize the paper, because the author does not have an opportunity to respond. The author's summary may be quoted when it is not possible to give an independent review, or when the summary is deemed adequate by the reviewer or the editors. Only bibliographic information may be given when a work is in an unusual language, when it is a brief paper in a conference volume, or when it is outside of the primary scope of the Reviews. Originally the reviews were written in several languages, but later an "English only" policy was introduced. Selected reviews (called "featured reviews") were also published as a book by the AMS, but this program has been discontinued.

Online database[edit]

MathSciNet
Producer American Mathematical Society (USA)
Access
Providers American Mathematical Society
Cost Subscription
Coverage
Disciplines Mathematics
Temporal coverage Early 1800s - present
Number of records Over 2,000,000
Print edition
Print title Mathematical Reviews
Print title 1940 - present
ISSN 0025-5629
Links

In 1980, all the contents of Mathematical Reviews since 1940 were integrated into an electronic searchable database. Eventually the contents became part of MathSciNet,[3] which, along with reviews, also has now citation information (albeit primarily limited to other articles in MathSciNet). Mathematical Reviews and MathSciNet have become an essential tool for researchers in the mathematical sciences.

Unlike most other abstracting databases, MathSciNet takes care to identify authors properly.[4] Its author search allows the user to find publications associated with a given author record, even if multiple authors have exactly the same name. Math Reviews personnel will sometimes even contact authors to ensure that the database has correctly attributed their papers. On the other hand, the general search menu uses string matching in all fields, including the author field. This functioning is needed for the database to access some old reviews (before 1940) which have not yet been completely integrated and thus cannot be found by searching for the author first.

MathSciNet provides BibTeX entries with all reviews, and its abbreviations of journal titles have become a de facto standard in mathematical publishing. Both Mathematical Reviews and Zentralblatt für Mathematik use the Mathematics Subject Classification codes for organizing their reviews.

Scope[edit]

MathSciNet contains information on about 2 million articles from 1,900 mathematical journals, many of them abstracted "cover-to-cover".[3][5] In addition, reviews or bibliographical information on selected articles is included from many engineering, computer science and other applied journals abstracted by MathSciNet. The selection is done by the editors of the Mathematical Reviews. The editors accept suggestions to cover additional journals, but do not reconsider missing articles for inclusion.[1]

Mathematical citation quotient[edit]

Mathematical Reviews computes a "mathematical citation quotient" (MCQ) for each journal. Like the impact factor, this is a numerical statistic that measures the frequency of citations to a journal.[6] The MCQ is calculated by counting the total number of citations into the journal that have been indexed by Mathematical Reviews over a five-year period, and dividing this total by the total number of papers published by the journal during that five-year period.

For the period 2004–2008, the top five journals in Mathematical Reviews by MCQ were:[7]

  1. Acta Numerica — MCQ 3.43
  2. Annals of Mathematics — MCQ 2.97
  3. Journal of the American Mathematical Society — MCQ 2.92
  4. Communications on Pure and Applied Mathematics — MCQ 2.43
  5. Publications Mathématiques de l'IHÉS — MCQ 2.33

The "All Journal MCQ" is computed by considering all the journals indexed by Mathematical Reviews as a single meta-journal, which makes it possible to determine if a particular journal has a higher or lower MCQ than average. The 2009 All Journal MCQ is 0.28.

Current Mathematical Publications[edit]

Current Mathematical Publications is a subject index in print format that publishes the newest and upcoming mathematical literature, and which has been chosen and indexed by Mathematical Reviews editors. Temporal coverage is from 1965 to the present. 17 issues are published annually.[8]

See also[edit]

References[edit]

  1. ^ a b Jackson, Allyn (1997), "Chinese Acrobatics, an Old-Time Brewery, and the "Much Needed Gap": The life of Mathematical Reviews" (PDF), Notices of the American Mathematical Society 44 (3): 330–7 
  2. ^ Lehmer, D.H. (1988), "A half century of reviewing", in Duren, Peter, A Century of Mathematics in America, Part I, American Mathematical Society, pp. 265–6, ISBN 0-8218-0124-4 
  3. ^ a b Dominy, Margaret; Bhatt, Jay (2001), "MathSciNet: Mathematical Reviews on the Web, a Review", Issues in Science and Technology Librarianship (Summer 2001) 
  4. ^ TePaske-King, Bert; Richert, Norman (Summer 2001), "The Identification of Authors in the Mathematical Reviews Database", Issues in Science and Technology Librarianship 
  5. ^ "Mathscinet Matters" (PDF), Notices of the AMS 52 (1), 2005: 62 
  6. ^ "Citation Database Help Topics", Mathematical Reviews. Accessed 2011-1-13
  7. ^ "Top Journal MCQs cited in the MR Citation Database", MathSciNet, accessed 2011-1-13
  8. ^ Current Mathematical Publications (2013). "Mathematical Reviews Database Publication Formats". American Mathematical Society. Archived from the original on 2013-08-29. 

External links[edit]